(NaturalNews) Parents who give their young children acetaminophen (Tylenol) and various other non-steroidal anti-inflammatory drugs (NSAIDs) to treat fevers and other ailments could be putting them at serious risk of developing childhood asthma. A new study out of Denmark links the use of these potentially deadly drugs during the first year of a child’s life to a significantly increased risk of developing asthma, reinforcing several previous studies that also found a similar link.
Dr. Hans Bisgaard, a professor of pediatrics at the University of Copenhagen and his colleagues evaluated a group of 336 Danish children aged from birth to seven years old, all of whom were born to mothers with asthma. On average, 19 percent of all the children had experienced asthma symptoms such as wheezing, breathlessness or coughing by the time they had reached the age of three, a likely product of their mothers having also had the condition.
But particularly among children who were given acetaminophen during their first year of life, asthma symptoms were far more likely and prevalent than among children who were not given the drugs, or who were given other drugs. And for each doubling of the number of days in which a baby was given acetaminophen, asthma rates were found to also increase by 28 percent, indicating a dramatic link between the drug’s use and respiratory conditions.
“The epidemiologic association between acetaminophen use and asthma prevalence and severity in children and adults is well established,” wrote Dr. John T. McBride, M.D., in a similar study published in the journal of the American Academy of Pediatrics back in 2011 (http://pediatrics.aappublications.org/content/128/6/1181.abstract). “Until future studies document the safety of this drug, children with asthma or at risk for asthma should avoid the use of acetaminophen.”
More than 20 studies, in fact, have made similar conclusions linking acetaminophen use to asthma, including a 1998 study published in The Annals of Allergy and Asthma Immunology which hypothesized that the societal switch from using aspirin to acetaminophen in young children with an illness may actually be a direct cause of the childhood asthma epidemic, which experienced a rapid increase in the early 1980s. (http://www.ncbi.nlm.nih.gov/pubmed/9809499)
Some have suggested that parents now begin substituting painkillers like naproxen (Aleve) and ibuprofen (Advil) instead of acetaminophen in order to reduce asthma risk among children. But other recent studies, including a study published earlier this year in the journal Pediatrics (http://www.cleveland.com/healthfit/index.ssf/2012/03/post_51.html), have also linked these NSAIDs to causing childhood asthma as well.
“Every study shows the association between acetaminophen and asthma,” commented Dr. John McBride, author of the Pediatrics study, back in March. “It seems to me it’s time to tell people about this.”
Sources for this article include:
Â people have commented on this article.